Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, May 24, 2024

May 24, 2024 · NWS OUN · 4 events in 3 counties and zones

The 24th represented a break in severe weather potential for much of the WFO Norman Forecast Area. The exception was across far southern into southeastern Oklahoma, where multiple supercell thunderstorms developed along a trailing surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The 24th represented a break in severe weather potential for much of the WFO Norman Forecast Area. The exception was across far southern into southeastern Oklahoma, where multiple supercell thunderstorms developed along a trailing surface cold front. Reports of large hail and thunderstorm wind damage occurred in areas near the Red River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 3:21 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 24, 3:21 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
421 PM CDT Fri May 24 2024

...New AVIATION...

.SHORT TERM...
(This evening through Evening)
Issued at 301 PM CDT Fri May 24 2024

We are anticipating widely scattered to scattered thunderstorms
to develop this afternoon, as a cold front approaches south
central and southeastern Oklahoma. A dryline will also extend
south of the cold front across far southern Oklahoma (Ardmore
southward into northern Texas).

An extremely humid air mass, with upper 70s to near 80 degree
dewpoints over parts of east Texas, will continue to advect
northward into south central and southeast Oklahoma.  By afternoon,
heating will result in very high to extreme instability in the warm
sector. Hodographs are slightly curved near the surface, but are
generally straight. Although very large hail and damaging winds
are expected to be the main hazards, given the amount of
instability 3500-4500 J/kg, tornadoes can not be ruled out,
especially storms that move right of the mean storm motion. It is
possible that enough storms may form to effectively push the cold
front/boundary south and east of the area. Although much drier air
has filtered into northwest Oklahoma, an air mass change across
southeast Oklahoma will come from afternoon and evening
convection. Most of the storms are expected to be clear of Atoka
and Byran counties by 8 to 9 pm, perhaps earlier.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 301 PM CDT Fri May 24 2024

Somewhat similar to Thursday (May 23rd), moisture advection will be
underway early Saturday, as a shortwave trough approaches the
southern and central Plains.  A capping inversion will strengthen
through the morning and into the early afternoon with 25C to 30C 85H
temperatures overspreading a large part of West Texas and perhaps
far western Oklahoma.  Despite some model guidance, it appears
that at least a few storms will develop by late afternoon,
perhaps early evening. With better height falls expected across
the northern half of Oklahoma and perhaps better jet dynamics,
perhaps more storms will occur across the northern half of
Oklahoma. Given the instability 4000+ J/kg east of the dryline and
favorable hodographs, which will only improve through the early
evening, dangerous storms are expected. Storms that develop are
expected to move north and east of the area by midnight.

Another cold front will move through the area Sunday into Sunday
afternoon.  Although instability is not expected to be as high
by Sunday afternoon, a few strong to severe thunderstorms may
develop along a weak frontal boundary by mid afternoon.  Any storms
that form should move fairly quickly to the east by early evening.

With a frontal boundary south of the area on Monday, mainly dry
conditions are expected on Monday.

By Tuesday afternoon and evening, it's possible that upslope flow
may result in afternoon convection over the higher terrain to our
west.  Storms may organize during the early evening and may impact
the area overnight Tuesday into Wednesday morning.

It's possible that another MCS may move across the area late
Wednesday evening into Thursday evening.

&&

.AVIATION...
(00Z TAFS)
Issued at 417 PM CDT Fri May 24 2024

VFR/MVFR ceilings with stratus possible at some sites early
Saturday and mid/high clouds streaming across the area. Winds will
gradually shift towards the E and SE this TAF period as well.
Storms are possible in parts of south central/SE OK this evening,
mainly affecting KDUA. Variable, gusty winds and hail possible
with some of the storms. Isolated/widely scattered storms will be
possible late Saturday afternoon/evening with highest chances in
parts of northern OK. Currently coverage is expected to be low so
chances are too low to mention in most TAFs. Strong variable winds
will be possible near these storms along with large hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  89  70  91 /   0  10  20   0
Hobart OK         57  93  66  93 /   0  20  10   0
Wichita Falls TX  64  94  73  97 /   0  20  10   0
Gage OK           53  91  60  90 /   0  10   0   0
Ponca City OK     56  87  69  88 /   0  10  40   0
Durant OK         67  90  73  94 /  20   0  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...25
Hazardous weather outlook, May 24, 2:25 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
325 PM CDT Fri May 24 2024

OKZ004>048-050>052-TXZ083>090-250830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
325 PM CDT Fri May 24 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are expected to develop along and southeast
of a cold front that will be located across southeast Oklahoma.
Very large hail, possibly up to the size of baseballs, along with
wind gusts of 60 to 80 mph and possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible again on Saturday afternoon
through the evening with an increased risk for severe weather.
Severe hazards on Saturday will be large hail, damaging wind
gusts, and a few tornados possible. A few severe storms will also
be possible Sunday afternoon across southeast Oklahoma.
Thunderstorms chances then return Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 24, 3:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Norman OK
457 PM CDT Fri May 24 2024

OKZ046-050-242230-
Love OK-Carter OK-
457 PM CDT Fri May 24 2024

...A strong thunderstorm will impact portions of central Love and
south central Carter Counties through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burneyville, moving northeast at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, Thackerville, Lake Murray, Overbrook, and Burneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3382 9721 3385 9717 3392 9721 3386 9726
      3389 9731 3385 9733 3388 9733 3382 9738
      3389 9743 3412 9709 3394 9696 3396 9698
      3387 9700 3384 9705 3386 9708 3385 9709
      3384 9706 3378 9720
TIME...MOT...LOC 2157Z 237DEG 23KT 3386 9730

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 24, 4:20 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
520 PM CDT Fri May 24 2024

OKZ041-046-047-242245-
Carter OK-Johnston OK-Murray OK-
520 PM CDT Fri May 24 2024

...A strong thunderstorm will impact portions of northwestern
Johnston, east central Carter and southeastern Murray Counties
through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Gene Autry, moving northeast at 25 mph. Another strong
storm was located near Daugherty.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Tishomingo, Dickson, Springer, Ravia, Mill Creek, Gene
Autry, Scullin, and Lake Of The Arbuckles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3419 9706 3432 9712 3454 9686 3423 9670
TIME...MOT...LOC 2219Z 246DEG 21KT 3428 9696

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30

The radar

The Dallas/Ft Worth radar (KFWS), 138 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Love

When
May 24, 4:55 PM CST
Where
Love County, 1.22 mi N of Thackerville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.808, -97.140

MPing report.

Hail, Johnston

When
May 24, 5:09 PM CST
Where
Johnston County, Ravia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.240, -96.760

Thunderstorm Wind, Bryan

When
May 24, 6:10 PM CST
Where
Bryan County, Cartwright
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.850, -96.560

Trees blown down, including a few that were uprooted.

Thunderstorm Wind, Bryan

When
May 24, 6:25 PM CST
Where
Bryan County, 4.48 mi N of Durant Eaker Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.994, -96.390

Multiple trees blown down, including a few onto roadways, in and around the community of Durant. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180809, 1180808, 1180810, 1180811.